Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 14, NWS Albuquerque, NM

July 30, 20217 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Jul 30, 2021, 3:21 PM MDT for 7 counties in New Mexico. It took effect at Aug 3, 2021, 8:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 3:21 PM MDT (21:21 UTC)
In effect from
Aug 3, 2021, 8:00 AM MDT
Expired
Jul 30, 2021, 7:44 PM MDT
In force
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 188 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS65 KABQ 302121
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
321 PM MDT Fri Jul 30 2021

NMZ213>215-227-228-311000-
/O.NEW.KABQ.FF.A.0014.210803T1400Z-210804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Johnson and
Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
321 PM MDT Fri Jul 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of north central and northeast New 
  Mexico, including the following areas, in north central New 
  Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de 
  Cristo Mountains and Southern Sangre de Cristo Mountains. In 
  northeast New Mexico, Far Northeast Highlands and Johnson and 
  Bartlett Mesas Including Raton Pass.

* From Tuesday morning through Tuesday evening.

* As a backdoor front enters northeastern New Mexico on Saturday, 
  there will be plenty of low-level moisture to produce scattered to 
  numerous showers and thunderstorms along the front. With slow and 
  erratic storm movements, locally heavy rainfall and flash flooding 
  will be possible, mainly along and east of the central mountain 
  chain. Recent burn scar areas may also be susceptible to flash 
  flooding. Some locations may receive 2 inches or more of rainfall 
  locally. Storms may also be capable of producing hail and strong 
  wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

31
2 follow-up statements
428 
WGUS65 KABQ 302129 CCA
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch...CORRECTED
National Weather Service Albuquerque NM
329 PM MDT Fri Jul 30 2021

NMZ213>215-227-228-311000-
/O.COR.KABQ.FF.A.0014.210803T1400Z-210804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Johnson and
Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
329 PM MDT Fri Jul 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of north central and northeast New 
  Mexico, including the following areas, in north central New 
  Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de 
  Cristo Mountains and Southern Sangre de Cristo Mountains. In 
  northeast New Mexico, Far Northeast Highlands and Johnson and 
  Bartlett Mesas Including Raton Pass.

* From Saturday morning through Saturday evening.

* As a backdoor front enters northeastern New Mexico on Saturday, 
  there will be plenty of low-level moisture to produce scattered to 
  numerous showers and thunderstorms along the front. With slow and 
  erratic storm movements, locally heavy rainfall and flash flooding 
  will be possible, mainly along and east of the central mountain 
  chain. Recent burn scar areas may also be susceptible to flash 
  flooding. Some locations may receive 2 inches or more of rainfall 
  locally. Storms may also be capable of producing hail and strong 
  wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

31
283 
WGUS65 KABQ 310144
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
744 PM MDT Fri Jul 30 2021

NMZ213>215-227-228-310945-
/O.CAN.KABQ.FF.A.0014.210803T1400Z-210804T0300Z/
/O.NEW.KABQ.FF.A.0015.210731T1800Z-210801T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Johnson and
Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
744 PM MDT Fri Jul 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING...

Flash Flood Watch for portions of north central and northeast New 
Mexico, including the following areas, in north central New Mexico, 
East Slopes Sangre de Cristo Mountains, Northern Sangre de Cristo 
Mountains and Southern Sangre de Cristo Mountains. In northeast New 
Mexico, Far Northeast Highlands and Johnson and Bartlett Mesas 
including Raton Pass.

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of north central and northeast New 
  Mexico, including the following areas, in north central New 
  Mexico, East Slopes Sangre de Cristo Mountains, Northern Sangre de 
  Cristo Mountains and Southern Sangre de Cristo Mountains. In 
  northeast New Mexico, Far Northeast Highlands and Johnson and 
  Bartlett Mesas Including Raton Pass.

* From Saturday afternoon through Saturday evening.

* The combination of a backdoor cold front and abundant moisture 
  over northeast New Mexico will support scattered to numerous 
  showers and thunderstorms on Saturday. With slow and erratic storm 
  movement, locally heavy rainfall capable of flash flooding will be 
  possible, mainly along and east of the Sangre de Cristo Mountains. 
  Recent burn scars will also be susceptible to flash flooding. Some 
  locations may receive two inches or more of rainfall in a short 
  period of time on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

46

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 3:19 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 30, 3:19 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
319 PM MDT Fri Jul 30 2021

.SYNOPSIS...
Some drier air has worked its way into the state today, with lesser
storm coverage than the past few days. That will change on Saturday,
as a backdoor front moves into the eastern plains, triggering strong
to potentially severe thunderstorms. Storm chances increase further
on Sunday, with locally heavy rainfall and flash flooding continuing
to be a threat. Drier air works its way in once again by mid-week,
reducing storm coverage and trending temperatures closer to normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Some drier air has worked its way over the forecast area from the
southeast resulting in only scattered to isolated showers and
thunderstorms this evening, favoring western and north central
areas, with isolated activity forecast over the south central
mountains and far southeast plains.  Cells will generally move
toward the northwest at speeds from 10 to 20 mph.

Temperatures will cool Saturday and showers and thunderstorms will
increase in coverage and wetness as a moist backdoor front plunges
southwestward into northeast and east central areas.  The front will
push through gaps in the central mountain chain Saturday afternoon
and evening with east canyon wind gusts up to 35 mph from Taos
southward through Santa Fe and Albuquerque.  The greatest coverage
of showers and thunderstorms will be along and east of the northern
mountains Saturday afternoon and night, where a disturbance crossing
in northwest flow aloft will interact with easterly upslope low
level flow. Cells in this region will move slowly, will be capable
of producing rain at rates over 1 inch per half hour, and may do
some training, so we are issuing a Flash Flood Watch for Saturday
afternoon and evening.  The initial Watch will cover the Sangre de
Cristos, Raton Pass, and Far Northeast Highlands, where we have the
greatest confidence in heavy rainfall.  The night shift may expand
the Flash Flood Watch if needed.  High temperatures will fall on
Saturday a few to 7 degrees compared to today's readings across
north central and northeast areas, while remaining fairly steady
elsewhere.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
Models suggest storms could remain active into the overnight period
through Sunday morning. Coverage will continue to expand throughout
the day, with widespread showers and thunderstorms possible. With
PWAT’s approaching the 1.2-1.5” mark and with slow, erratic storm
movements, the potential for locally heavy rainfall and flash
flooding ramps up. Sunday could be the most active day of the
forecast period, particularly along and east of the central mountain
chain. Meanwhile, the upper-level high remains to our west
stretching along the NM/AZ border into the Four Corners region.
Temperatures will be about 5 to 10 degrees below normal across
northern and central New Mexico Sunday and Monday.

The high remains to the west through at least mid-week. Rounds of
daily showers and thunderstorms will still be possible, but storm
coverage begins to trend down each day. By late week into early next
weekend, the high begins to move eastward over the state. This could
mean decreased storm coverage and temperatures closer to normal by
the end of the next work week.

44/31

&&

.FIRE WEATHER...
The wet monsoon pattern will continue through Thursday along and
east of the central mountain chain, and will actually become wetter
and cooler in many areas Saturday through Tuesday due to a moist
backdoor cold front and repeated disturbances crossing central and
eastern areas in north and northwest flow aloft.  A high pressure
system over KS/ OK this afternoon will weaken then redevelop west of
the Four Corners early next week leading to drier conditions and
warmer temperatures from Gallup to Farmington.  Haines Indices are
forecast to reach 5 along and west of the continental divide
Wednesday and Thursday.

44

&&

.AVIATION...
18Z TAF CYCLE
With a little less moisture in the atmosphere, there will be a
downtick in the coverage and wetness of showers and thunderstorms
today. Scattered showers and thunderstorms that form over the
mountains will track toward the northwest and become isolated as they
track over adjacent lowlands. A few cells may linger after midnight
over north central areas. A moist backdoor front will invigorate
thunderstorm activity along and east of the northern mountains on
Saturday, when some storms will produce wet microbursts and locally
heavy rainfall.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  91  64  87 /  10  20  30  40
Dulce...........................  54  84  54  80 /  30  70  60  70
Cuba............................  58  81  57  78 /  20  50  50  60
Gallup..........................  59  85  59  81 /  20  30  30  50
El Morro........................  55  81  55  80 /  20  30  30  60
Grants..........................  58  84  58  82 /  20  30  30  60
Quemado.........................  56  81  57  81 /  20  40  20  70
Magdalena.......................  60  81  61  80 /  10  30  20  60
Datil...........................  54  79  55  79 /  10  40  20  60
Reserve.........................  58  85  59  86 /  20  50  20  60
Glenwood........................  63  87  64  87 /  20  40  10  50
Chama...........................  51  75  51  71 /  40  80  70  80
Los Alamos......................  60  81  59  74 /  20  60  60  70
Pecos...........................  57  79  56  73 /  10  70  60  80
Cerro/Questa....................  51  76  51  72 /  30  90  80  90
Red River.......................  48  66  47  62 /  30  90  80  90
Angel Fire......................  46  72  46  66 /  20  90  80  90
Taos............................  53  81  53  73 /  20  80  70  80
Mora............................  54  76  53  68 /  10  90  60  90
Espanola........................  60  86  60  81 /  20  70  60  70
Santa Fe........................  60  82  59  76 /  20  70  50  80
Santa Fe Airport................  60  85  59  79 /  20  70  50  70
Albuquerque Foothills...........  66  86  66  82 /  10  40  40  60
Albuquerque Heights.............  67  89  67  84 /   5  30  30  60
Albuquerque Valley..............  65  92  66  86 /   5  30  30  50
Albuquerque West Mesa...........  67  90  67  85 /  10  40  30  60
Belen...........................  65  91  66  89 /   5  20  30  50
Bernalillo......................  65  91  64  86 /  10  40  40  60
Bosque Farms....................  65  91  65  87 /   5  30  30  50
Corrales........................  66  92  66  86 /   5  40  40  60
Los Lunas.......................  64  91  65  88 /   5  20  30  50
Placitas........................  64  87  63  82 /  10  40  40  60
Rio Rancho......................  67  90  66  85 /  10  40  40  60
Socorro.........................  65  91  67  89 /   5  20  20  50
Sandia Park/Cedar Crest.........  61  83  59  76 /  10  50  40  70
Tijeras.........................  62  86  61  80 /  10  50  40  70
Edgewood........................  59  85  58  78 /  10  40  40  60
Moriarty/Estancia...............  58  86  58  77 /  10  40  40  60
Clines Corners..................  58  81  57  74 /  10  50  40  70
Mountainair.....................  59  84  58  79 /   5  40  30  60
Gran Quivira....................  59  84  59  79 /   5  40  30  60
Carrizozo.......................  63  86  64  83 /  10  40  20  60
Ruidoso.........................  56  79  56  73 /  20  40  20  70
Capulin.........................  58  80  56  72 /  10  80  80  80
Raton...........................  57  83  57  75 /  10  90  80  80
Springer........................  58  85  58  77 /  10  90  80  80
Las Vegas.......................  56  80  55  72 /  10  80  60  80
Clayton.........................  64  88  62  77 /   0  40  60  60
Roy.............................  61  84  59  75 /   5  70  70  80
Conchas.........................  66  92  65  82 /   5  40  50  70
Santa Rosa......................  64  90  64  82 /   5  30  40  70
Tucumcari.......................  68  95  66  83 /   0  20  40  60
Clovis..........................  65  89  65  81 /   5  10  30  70
Portales........................  67  91  66  83 /   5  10  30  60
Fort Sumner.....................  67  93  67  85 /   5  20  40  60
Roswell.........................  69  93  70  87 /  10  10  20  60
Picacho.........................  63  86  64  80 /  10  30  20  60
Elk.............................  59  81  60  78 /  20  40  20  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ213>215-227-228.

&&
Hazardous weather outlook, Jul 30, 3:41 AM MDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Fri Jul 30 2021

NMZ201>241-310945-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Footprints of heavy rainfall will be more isolated as compared to
recent days, but still possible across central and western portions
of the area this afternoon and evening. Storm motions will generally
be toward the west or northwest at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A significant increase storm coverage and flash flood potential can
be expected this weekend, especially late Saturday through Sunday,
for areas along and east of the central mountain chain. Storm motions
will be slow and rainfall could become heavy. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flooding and other hazardous
weather events through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:30 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 30, 2:13 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 30, 2:32 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Santa Fe3 hr
Jul 30, 3:59 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos3 hr
Jul 30, 4:27 PM MDTFlash Flood WarningABQMora, Taos3 hr
Jul 30, 4:33 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 30, 4:36 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.